Texas, 2004

Hail and Damaging Winds in Texas, June 16, 2004

June 16, 2004 · NWS LUB · 12 events in 6 counties and zones

8 hail, 3 thunderstorm wind, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$2.2 million
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 16, 2:45 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT WED JUN 16 2004

SHORT TERM...
MOISTURE HOLDING IN OVER WESTERN SOUTH PLAINS AND SOUTHEAST NEW
MEXICO BETTER THAN YESTERDAY AT THIS TIME.  HOWEVER...SURFACE
MOISTURE CONVERGENCE NOT CURRENTLY AS GREAT WITH SOUTH TO SOUTHEAST
FLOW WELL INTO SOUTHEAST NEW MEXICO.  WEAKER CONVERGENCE...ALONG
WITH SLIGHTLY COOLER SURFACE TEMPERATURES IN SOUTHEAST NEW
MEXICO...HAS THUS FAR LIMITED CONVECTIVE DEVELOPMENT NEAR THE
TEXAS-NEW MEXICO BORDER. WITH THE ABOVE IN MIND...STILL WOULD NOT BE
SURPRISED TO SEE SOME CONVECTIVE DEVELOPMENT IN SOUTHEAST NEW MEXICO
SINCE VERY LITTLE CONVECTIVE INHIBITION REMAINS.  ALSO...20Z LAPS
ANALYSIS DEPICTS AN AXIS OF CONVERGENCE ALONG OUR SOUTHWEST
COUNTIES...ALTHOUGH CAP IS STRONGER THERE.  THUS...SOUTHWEST
COUNTIES MAY BE ANOTHER AREA FOR CONVECTIVE DEVELOPMENT.  PRIMARY
THREATS WITH ANY STORMS THAT DO DEVELOP WOULD BE STRONG WINDS AND
LARGE HAIL...GIVEN GOOD INSTABILITY AND LARGE TEMPERATURE/DEWPOINT
SPREADS.  IF CONVECTION DOES DEVELOP...IT IS NOT EXPECTED TO PERSIST
LONG INTO THE NIGHT SINCE WINDS SHEAR IS RELATIVELY WEAK AND GOOD
CONVECTIVE ORGANIZATION IS NOT EXPECTED.

HAVE TWEAKED TOMORROW AFTERNOONS GRIDS TO INCLUDE SLIGHT CHANCE OF
THUNDER SOUTH...WITH A CHANCE OF THUNDER NORTH.  PRECIP WAS
ADDED/ADJUSTED UP TO ACCOUNT FOR CONVERGENCE SUGGESTED BY ETA IN
MOIST AND UNSTABLE AIRMASS...WITH BEST CONVERGENT SIGNAL ACROSS THE
NORTH AND NORTHEAST CWA.  ALSO...HAVE TAPERED TEMPERATURES FROM
SOUTHWEST TO NORTHEAST...WITH GREATER POTENTIAL FOR CLOUD COVER
NORTHEAST.

.LONG TERM...
NO MAJOR CHANGES PLANNED TO PREVIOUS FORECAST. SUBTROPICAL RIDGE
TO EXPAND ACROSS THE REGION BY LATE THURSDAY AFTERNOON WITH RIDGE
AXIS ACROSS THE SOUTH PLAINS/PERMIAN BASIN. RIDGE IS EXPECTED TO
REMAIN IN PLACE THROUGH THE WEEKEND WITH A STRONG ZONAL FLOW ACROSS
THE CENTRAL CONUS. ETA AND GFS IN GOOD AGREEMENT SHOWING A FRONTAL
BOUNDARY MOVING INTO THE OKLAHOMA PANHANDLE BY FRIDAY MORNING.
FRONT IS EXPECTED TO SLIDE SOUTHWARD FRIDAY NIGHT AND REMAIN NEARLY
STATIONARY ACROSS THE TEXAS PANHANDLE ON SATURDAY. WILL THUS
CONTINUE SLIGHT CHANCE POPS...MAINLY NORTHERN ZONES THROUGH SATURDAY
NIGHT. ALTHOUGH THERE ARE DIFFERENCES IN MEDIUM RANGE MODELS BY
MONDAY ...THEY BASICALLY AGREE ON WEAKENING THE RIDGE WITH NEAR
ZONAL FLOW SHIFTING SOUTH ACROSS THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA       66  94  63  93 /  30  30  20  10
TULIA        63  93  65  92 /  30  30  20  10
PLAINVIEW    65  94  67  93 /  30  30  20  10
LEVELLAND    66  96  68  97 /  30  20  20   0
LUBBOCK      67  96  69  96 /  20  20  20   0
BROWNFIELD   66  96  70  99 /  20  20  10   0
CHILDRESS    70  92  72  93 /  20  30  20  10
SPUR         68  96  72  95 /  10  20  20   0
ASPERMONT    70  97  73  96 /  10  20  20  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23/08
Hazardous weather outlook, Jun 16, 10:30 AM CST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT WED JUN 16 2004

TXZ021>024-027>030-033>036-039>042-171630-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-GARZA-HALE-HOCKLEY-LAMB-
LUBBOCK-LYNN-PARMER-SWISHER-TERRY-YOAKUM-
1130 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHWEST AND SOUTH
CENTRAL TEXAS PANHANDLE AND THE SOUTH PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY WEST OF A LINE FROM SILVERTON TO PLAINVIEW TO
LUBBOCK TO TAHOKA. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE
NEAR THE NEW MEXICO BORDER...AND THEN MOVE EAST AND NORTHEAST ACROSS
PARTS OF WEST TEXAS.

GIVEN THE STEEP LAPSE RATES AND RELATIVELY HIGH CLOUD BASES...THE
PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORMS WIND
GUSTS. HOWEVER...INSTABILITY WILL LIKELY BE SUFFICIENT TO PRODUCE
STRONG UPDRAFTS...THUS ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHWESTERN AND SOUTH CENTRAL TEXAS PANHANDLE THURSDAY AFTERNOON AND
EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY
AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH
INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR
CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD
FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME
SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER
THE WESTERN AND CENTRAL SOUTH PLAINS...AND ACROSS PARTS OF THE
SOUTHERN PANHANDLE.

TXZ025-026-031-032-037-038-043-044-171630-
CHILDRESS-COTTLE-DICKENS-HALL-KENT-KING-MOTLEY-STONEWALL-
1130 AM CDT WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHEASTERN TEXAS
PANHANDLE AND THE ROLLING PLAINS.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE THURSDAY AFTERNOON AND EVENING.

DAYTIME HEATING WILL COMBINE WITH RICH LOW-LEVEL MOISTURE TO CREATE
A MODERATELY UNSTABLE AIRMASS ACROSS THE REGION LATE THURSDAY
AFTERNOON AND EVENING. MEANWHILE...A WEAK COLD FRONT WILL MOVE SOUTH
INTO THE EXTREME SOUTHERN TEXAS PANHANDLE...BECOMING A FOCUS FOR
CONVECTIVE DEVELOPMENT. ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP BY LATE THURSDAY AFTERNOON IN THE VICINITY OF THE COLD
FRONT. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME
SEVERE DUE TO FAVORABLE LOW TO MID-LEVEL WIND SHEAR PROFILES. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 00:34 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Hail, Yoakum

When
June 16, 6:34 PM CST
Where
Yoakum County, Bronco
Measured
2.5 in hail
Crop damage
$100,000
Reported by
TRAINED SPOTTER
Coordinates
33.250, -103.050

Trained storm spotter reported tennis ball sized hail.

Hail, Parmer

When
June 16, 7:00 PM CST
Where
Parmer County, 8 mi N of Lazbuddie
Measured
0.88 in hail
Crop damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
34.500, -102.617

Hail, Bailey

When
June 16, 7:00 PM CST
Where
Bailey County, 5 mi W of Muleshoe
Measured
0.88 in hail
Crop damage
$900,000
Reported by
NEWSPAPER
Coordinates
34.217, -102.817

Nickel size hail destroyed an estimated 3000 acres of cotton.

Hail, Cochran

When
June 16, 7:25 PM CST
Where
Cochran County, 5 mi SW of Morton
Measured
2.75 in hail
Property damage
$75,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
33.667, -102.833

Citizen reported golfball to baseball sized hail broke windows and windshields.

Thunderstorm Wind, Cochran

When
June 16, 7:25 PM CST
Where
Cochran County, 5 mi SW of Morton
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.667, -102.833

Hail, Bailey

When
June 16, 7:39 PM CST
Where
Bailey County, 5 mi S of Muleshoe
Measured
1 in hail
Crop damage
$900,000
Reported by
LAW ENFORCEMENT
Coordinates
34.150, -102.733

Quarter size hail destroyed an estimated 3000 acres of cotton.

Hail, Bailey

When
June 16, 7:44 PM CST
Where
Bailey County, Enochs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.867, -102.767

Bailey County Sheriff's Office reported golfball size hail.

Hail, Bailey

When
June 16, 7:55 PM CST
Where
Bailey County, 1 mi N of Needmore
Measured
1 in hail
Crop damage
$75,000
Reported by
GENERAL PUBLIC
Coordinates
34.050, -102.733

Thunderstorm Wind, Bailey

When
June 16, 7:55 PM CST
Where
Bailey County, 1 mi N of Needmore
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
34.050, -102.733

Citizen reported large tree limbs blown down.

High Wind, Cochran

When
June 16, 8:05 PM CST
Where
Cochran forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Texas Tech West Texas Mesonet measured a wind gust to 61 mph, 8 miles SW of Sundown.

Hail, Lamb

When
June 16, 8:15 PM CST
Where
Lamb County, 3 mi W of Sudan
Measured
0.88 in hail
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
34.067, -102.583

Nickel sized hail damaged cotton crop.

Thunderstorm Wind, Lubbock

When
June 16, 9:40 PM CST
Where
Lubbock County, 3 mi W of Lubbock
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.583, -101.900

Texas Tech West Texas Mesonet measured a wind gust to 58 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406899, 5406827, 5406909, 5406900, 5406901, 5406903, 5406905, 5406902, 5406904, 5406908, 5406906, 5406907.